Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 95, NWS Aberdeen, SD

July 3, 2003Day County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 3, 2003, 11:16 PM CDT for Day County, South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2003, 11:16 PM CDT (04:16 UTC)
Expired
Jul 4, 2003, 12:15 AM CDT
In force
59 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Day County, SD

The radar

The Aberdeen radar (KABR), 66 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 9:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1927 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WUUS53 KABR 040416
SVRABR
SDC037-040515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1116 PM CDT THU JUL 3 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAY COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 1215 AM CDT

* AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PIERPONT...OR ABOUT 12 MILES EAST OF
  GROTON...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRISTOL AROUND 1130 PM CDT
  ROSLYN AROUND 1135 PM CDT
  BUTLER AROUND 1140 PM CDT
  WEBSTER...LILY...GRENVILLE AROUND 1145 PM CDT
  WAUBAY AROUND MIDNIGHT CDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4558 9743 4558 9798 4516 9778 4518 9723

$$
HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:45 PM CDT, 7 hours 31 minutes earlier.

Area forecast discussion, Jul 3, 3:45 PM CDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
345 PM CDT THU JUL 3 2003

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
MAIN FCST CONCERN WILL BE CHANCE OF CONVECTION THIS EVENING AND
OVERNIGHT. LATEST MODEL RUNS BRINGING THROUGH SFC BOUNDARY LATER
THAN IN PREVIOUS RUNS...WITH BOUNDARY EXPECTED TO MOVE THROUGH CWA
OVERNIGHT. SFC BOUNDARY NOT TOO IMPRESSIVE...BUT COULD HELP PROVIDE
A FOCUS FOR DEVELOPMENT OVERNIGHT. BETTER UPPER LEVEL DYNAMICS AS
RIGHT ENTRANCE REGION OF UPPER JET CORE IS POSITIONED OVERHEAD LATE
TONIGHT. ETA PLACES A LARGE BULLSEYE OF UPPER DIVERGENCE OVER ERN SD
ASSOCIATED WITH THIS JET CORE. 18Z ABR SOUNDING NOT SHOWING AS MUCH
CAPE AS WITH THE 12Z...BUT STILL SHOWING ENOUGH TO GET DECENT
CONVECTION. STILL LOOKING AT BEST CHANCE FOR TSRA NEAR KPIR AND KATY
IN THE VICINITY OF THE BEST LIS. WITH SLOWER MOVEMENT WITH THE
FRONT...HAVE CONTINUED CHANCE OF -TRW INTO FRI MORNING ACROSS THE
FAR SOUTHEASTERN ZONES. THE REMAINDER OF FRIDAY SHOULD BE DRY AS
HIGH PRESSURE BUILDS INTO THE REGION. MAX TEMPS WILL BE COOLER
FRI...AS SLIGHTLY COOLER AIR MOVES IN BEHIND THE FRONT. TEMPS WILL
WARM AGAIN ON SAT WITH SOUTHERLY FLOW AHEAD OF THE NEXT SYSTEM. THE
UPPER TROUGH SLIDES THROUGH SOUTHERN CANADA SAT INTO SUN...WITH THE
SFC TROUGH AXIS POSITIONED ACROSS THE WRN DAKOTAS BY 06Z SUN. THIS
WILL BRING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE
REGION LATE SATURDAY AFTERNOON INTO SUNDAY. WILL HAVE A DECENT LOW
LEVEL JET SAT NIGHT...ALONG WITH AN OPEN GULF. FRONT LOOKS TO HAVE
MOVED THROUGH THE AREA BY SUNDAY AFTERNOON WITH SOME RESIDUAL TSRA
OVER THE FAR NE. WITH SOME CLOUD COVER AND THE FRONT PASSING THROUGH
WILL SEE COOLER MAX TEMPS ON SUN AGAIN.

.LONG TERM...MONDAY THROUGH THURSDAY
THERE WERE SOME DIFFERENCES IN THE MDLS IN THE MON-THURS PERIOD. THE
ECMWF WANTS TO BUILD A STRONG 50H RIDGE INTO THE CENTRAL PART OF THE
US BY 12Z WED WHILE THE GFS HAS LOWER 50H HEIGHTS WITH WNW FLOW AND
A FEW S/WS MOVING ACROSS THE REGION ON TUES AND WED NIGHT. AT THE
SFC...COOL AND DRY CANADIAN HIGH PRES WILL BE THE MAIN INFLUENCE ON
THE WEATHER ACROSS THE ABR CWA ON MON AND TUES WITH HIGHS MAINLY IN
THE MID 70S TO THE LOWER 80S. WILL GO WITH THE GFS AND PUT A CHC FOR
TSRAS IN THE FAR S CWA ON TUES AFTN WITH A FAST MOVING S/W AND GO
WITH A CHC OF TSRAS WED NIGHT ACROSS FAR NE SD AND WC MN WITH A S/W
DROPPING SE IN THE NW FLOW AND PUSHING A FRONT THROUGH THIS AREA.
OTHERWISE...MUCH OF THE CWA SHOULD BE DRY FOR THE MON-THURS PERIOD
WITH THE MAIN FRONTAL FOCUS FOR TSRAS TO THE SOUTH OF THE ABR CWA.
THE NEXT BEST CHC OF TSRAS ACROSS THE ENTIRE CWA LOOKS TO BE ON
THURS NIGHT AND FRIDAY.

.ABR...NONE

ALBRECHT/MOHR
Hazardous weather outlook, Jul 3, 5:03 AM CDT, 18 hours 13 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ACROSS NORTH CENTRAL SOUTH DAKOTA WILL
DISSIPATE LATE THIS MORNING.  THUNDERSTORMS WILL REDEVELOP ACROSS
THE AREA THIS AFTERNOON AND CONTINUE INTO THE EVENING.  SOME OF THE
THUNDERSTORMS MAY BE SEVERE.  THE MAIN THREATS WITH THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING MAINLY SOUTH OF A
LINE FROM REDFIELD TO WATERTOWN.  THE THUNDERSTORMS ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

NM/BM

In the hours before

Local storm report, Jul 3, 8:39 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0839 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    6 E TRAIL CITY            SD   1.25 IN HAIL
07/03/03   DEWEY

KG
Local storm report, Jul 3, 8:51 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0851 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0847 PM    MOBRIDGE                  SD   0.75 IN HAIL
07/03/03   WALWORTH

KG
Local storm report, Jul 3, 10:43 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1043 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    1 SE FORBES               SD   1.00 IN HAIL
07/03/03   MCPHERSON                      WINDS ESTIMATED TO BE
                                          AROUND 60 MPH.

KG
Local storm report, Jul 3, 10:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1047 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1041 PM    5 N FREDERICK             SD   60 MPH TSTORM WIND
07/03/03   BROWN

MJA
Local storm report, Jul 3, 10:52 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1052 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1051 PM    FREDERICK                 SD   1.25 IN HAIL
07/03/03   BROWN

KG
Local storm report, Jul 3, 11:00 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1100 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 PM    ABERDEEN                  SD   61 MPH WIND GUST
07/03/03   BROWN

K

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:29 PM CDTSevere Thunderstorm WarningABRDewey61 min
Jul 3, 8:16 PM CDTSevere Thunderstorm WarningABRDewey29 min
Jul 3, 8:28 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth47 min
Jul 3, 9:44 PM CDTSevere Thunderstorm WarningABRMcPherson61 min
Jul 3, 10:22 PM CDTSevere Thunderstorm WarningABRBrown53 min
Jul 3, 10:53 PM CDTSevere Thunderstorm WarningABRMarshall52 min
Jul 3, 11:14 PM CDTSevere Thunderstorm WarningABRSpink61 min
Jul 3, 11:17 PM CDTSevere Thunderstorm WarningABRRoberts43 min
Jul 3, 11:49 PM CDTSevere Thunderstorm WarningABRCodington, Grant41 min
Jul 4, 12:06 AM CDTSevere Thunderstorm WarningABRRoberts24 min
Jul 4, 12:30 AM CDTSevere Thunderstorm WarningABRGrant30 min
Jul 4, 12:42 AM CDTSevere Thunderstorm WarningABRCorson63 min
Jul 4, 12:56 AM CDTSevere Thunderstorm WarningABRDewey49 min
Jul 4, 1:07 AM CDTSevere Thunderstorm WarningABRCampbell53 min
Jul 4, 1:39 AM CDTSevere Thunderstorm WarningABRMcPherson66 min
Jul 4, 2:04 AM CDTSevere Thunderstorm WarningABRDewey56 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.